To the Editor.—

Dextromethorphan is the d-isomer of the codeine analog, levorphanol, and the active ingredient in >100 over-the-counter cough and cold preparations. Reports of dextromethorphan abuse date back to the 1960s.1,2  There is some evidence suggesting that when used inappropriately at very high doses (eg, 1500 mg/day), dextromethorphan can result in a dependence-like syndrome. Psychological symptoms of dextromethorphan intoxication can include euphoria, an altered sense of time, paranoia, and disorientation as well as tactile, visual, and auditory hallucinations. Physical symptoms include but are not limited to hyperexcitability, ataxia, and nystagmus. These symptoms bear a remarkable similarity to those seen with phencyclidine (PCP), a powerful dissociative anesthetic that has also been abused since the 1960s. Research on the pharmacology of dextromethorphan shows that it is metabolized by the liver enzyme CYP2D6 to dextrorphan, a metabolite with an affinity for N-methyl-D-aspartate receptors, which...

You do not currently have access to this content.